View Full Version : Advice from an adult new to ADHD medication.


Bombtrack81
12-05-16, 12:34 PM
Hi guys, I've never posted but I think that when you have information that can be helpful to people you should always share it, I'll do my best to be brief.

I am a 35 year old male and I am a lawyer, I am also a survivor of childhood cancer. In university I found that I wasn't performing as well as my straight A's in high school. At first I thought I just chose the wrong undergraduate degree, my marks plummeted. I ended up getting my marks to a point where I got into law school (not my first choices though). In law school the same thing happened, but worse....I started doing very poorly on exams I would study very hard for. Finally I saw a doctor, long story short, I was diagnosed with "chemo brain", a lot of childhood cancer survivors get this sort of inattentive fog as they get older and it is due to your brain being pumped full of chemo when your brain still in some key stages of development....it is very close to what people who live with ADHD deal with from I have been told.

I struggled in law school and if not for doing very well as a summer student and getting some very nice letters from the firms I worked for as a student I probably would be jobless....I'm a smart guy but if you put an exam in front of me I give the impression that I am a moron.

Recently I decided to see what medication was available to me. The first one I tried was Concerta. Now....this stuff works, it works fast but if I had not experimented with certain drugs as a young person I would be very concerned as to what I was feeling and for that reason it really scares me that children are given a drug like Concerta....being on Concerta is very close to the feeling you get when you take Ecstasy/MDMA. The depression after the "come down" from the drug was awful as well. I literally had a demon in my head by the end of the work day telling me I needed to have multiple beers or glasses of wine to take the edge off at the end of my work day. Also, as a lawyer, I never felt like myself, the anxiety from the drug made me become very flustered and nervous when I had to meet with clients or be fast on my feet with another lawyer....basically it made me a terrible lawyer. Then I discovered Vyvanse....I was told by my doctor that it did not matter what drug I switched to, they were all the same, but when I read about Vyvanse I read that it was much better on the anxiety end of things so I insisted. Now I am not a representative for Vyvanse but if they ever asked me to promote this drug, I would. I am myself when I take Vyvanse. The come down is non-existent compared to Concerta, I have no demon on my shoulder that tells me to drink, far less depression and I am not only focused but I don't get that revved up feeling I got from Concerta.

Long story short, if a drug doesn't work for you or your child, try something else. The same works for people who suffer from depression, you might try 10 different anti-depressants until you find the one your body functions best on, everyone is different, we aren't built the same.

I hope this helps someone. Take care all.

C15H25N3O
12-05-16, 02:19 PM
Thanks for sharing.

I made a similar experience with methylphenidat and
I also benefit from Vyvanse. Vyvanse is great due to
its mood-lifting side-effect and its not existent kick in
and come down.

jhope1
12-05-16, 03:13 PM
WOW! What an encouraging letter to all the many people who have had difficulty in finding the correct drug and dosage for a critical neurological problem. So many give up before finding the right drug for them. I have worked extensively with adolescents who have ADHD, anxiety, depression and brain injuries so I am very aware of the need for medication and the perseverance it takes to find a suitable medication. I was not aware of the symptoms you describe with Concerta and Vyvanse is a new drug to me. Thanks so much for taking the time to tell your story and pass this information on. In turn I will pass it on. Hugs to you!

ToneTone
12-05-16, 08:44 PM
Great story.

As I was reading, I immediately concluded you were either on too high a dose of Concerta ( you shouldn't be crashing like that or feeling unlike yourself) ... or Concerta was simply not your med.

Most docs start out with a low dose and go up ... I wonder if you started on a relatively high dose.

But love hearing that Vyvanse works for you. Basically, if the med makes you feel foreign to yourself, it's not the right med. In fact, a lot of people would say you really don't want to "feel" any kind of unusual state on the med (plus or minus) ... more that you want to be able to concentrate and get things done.

Your story points out the paradox: often it's hard to make a determination about a medication until you try another medication and have something to compare with. I'm no longer on Vyvanse, but I'll say this: on Vyvanse I was able to plan and think about planning better than I ever recall. Ultimately I felt too antisocial on Vyvanse and increasingly moody and irritable. So now I'm on Adderall XR, and I'm much happier so far.

So yes, your point is right. People should try different meds and not assume the problems of a med are unavoidable. Also people can try different doses of meds.

Good luck. Keep monitoring the effects. Report honestly to your prescribing doctor. Use the energy and focus to create good habits and good planning habits ... and do other things to take care of yourself--like ample rest.

Tone